George Acres death: Mother of seven-year-old pleads insanity — (BBC News)

SSRI Ed note: GP prescribes various meds including antidepressants to woman with pain. she dislikes "antipsychotics", stops them. Restarts meds, kills son shortly after.

To view original article click here

BBC News

Published

Image caption,

George Acres was killed at an address in Rochford Garden Way, Rochford, in July 2018

A mentally-ill woman strangled her seven-year-old son then drowned him in the bath, a court heard.

Christina Acres, 37, admits killing George Acres in Rochford, Essex, last July but has pleaded not guilty to his murder, citing insanity.

Psychiatrists “appear to agree” with her plea, Basildon Crown Court heard.

But Judge Mrs Justice Christina Lambert said that “only a jury can return a special verdict of not guilty by reason of insanity”.

Andrew Jackson, prosecuting, told the court that Ms Acres had a history of mental illness and deteriorated quite rapidly in the month before the killing, on 23 July 2018.

The defendant, who was living at her parents’ home in Rochford Garden Way, smoked up to 20 cannabis cigarettes per day to self-medicate for fibromyalgia, Mr Jackson said.

‘Disturbing thoughts’

He told the court how three days before the killing, Ms Acres’ mother took her to A&E after symptoms of her psychotic illness “had begun to manifest”, but they were advised to go to their GP for medication.

“She had told her father that she believed people were out to kill her and her family, and she displayed other disturbing thoughts,” said Mr Jackson.

The court heard that on the day of George’s death both Ms Acres’ parents had gone to work, but at about 09:20 BST she called her father “and repeatedly asked him to come home”.

Mr Jackson said that in a later call, “she told her father she had just strangled George and wanted to… kill herself.

“He immediately called his wife and she raced home. There, she found George’s body.”

The trial, estimated to last four to five days, continues.

To view complete review click here

NHS England independent investigation into the NHS care and treament of Mother in Essex — (Niche Health and Social Care Consulting)

2.7 The patient factors identified were:

  • the children were identified by Mother as protective factors, although she had ‘made some reference to them while sharing psychotic beliefs’;
  • Mother had a long-term diagnosis of fibromyalgia and used cannabis to manage pain (Fibromyalgia is a long-term condition that causes pain all over the body);
  •  her psychotic symptoms had responded well to antipsychotic medication, although this exacerbated her chronic pain;
  • she had a preference for holistic approaches to her health and was reluctant to take antipsychotic medication;
  • she went on holiday to Jamaica with her partner and reportedly consumed cannabis, although showed no psychotic symptoms when reviewed after her
    return, although her mental state deteriorated a week later;
  • Mother lived in her parent’s house, sharing a room with both children; and
  • Grandmother was very supportive.

2.27  The GP records show that Mother’s first prescription for nerve pain was in 2001.  There are records showing that amitriptyline was prescribed in 2001, which is the first prescription for nerve pain in her records.

2.42  Meanwhile  Mother had taken an overdose of her prescribed medication and presented at A&E on 12 February 2014. This was a serious overdose: 34 tramadol, 72 pregabalin and 25 duloxetine. When seen by                       mental health  liaison staff in February 2014 she expressed regret at her actions, and said it was impulsive due to stress and frustration…

2.62 Mother was seen at home by the associate specialist psychiatrist and a mental health nurse with grandmother on 19 April 2017. Mother confirmed she was still having unusual experiences but they were no worse. Sleep was still a                problem and made worse because her son wets the bed and it wakes her up. The notes do not specify which son or when, although grandmother offered to have him to help out for a few nights. They were informed that a care                        coordinator was allocated and she would visit on 26 April. Aripiprazole 23 5 mg was prescribed, to increase to 10 mg after two weeks, and promethazine 25 to 50mg as needed to aid sleep 

2.66   A risk assessment was completed on 26 April 2017. The format of this is a ‘tick-box’ list of possible risk. The risks ‘ticked’ as ‘yes’ were ‘risk related to health/ mental health conditions’, ‘likelihood of  disengagement                                            /nonadherence’, ‘risk to self through the use of alcohol/drugs’. The risk of Mother refusing to take antipsychotic medication because of her concerns about side effects was noted, as was the  potential use of                        cannabis. She was  frightened to go out because of fear of harm, feeling someone might make her disappear. She was thought to feel safe at home, but there was no discussion about her care of the children. ‘Risk to children’ was                  ticked as ‘no’ but  without exploration. This is difficult to understand in the context of the extent of her psychotic symptoms and her previous poor functioning.

2.69  In early May Mother was seen by the care coordinator with Grandmother. She reported her physical symptoms had increased and she believed this was due to the aripiprazole. She asked if smoking a small amount of cannabis                     would be helpful and was strongly advised against this.

2.70  She said promethazine did not help her sleeping, and requested zolpidem, which was later prescribed.

2.93 It was noted at a review in November 2017 that Mother had stopped taking aripiprazole, and had no psychotic symptoms. A medical review in May 2018 noted that she had remained medication free and had no psychotic                               symptoms.  Her risk to other and to herself was regarded as low, and the contingency plans relied on her telling Grandmother that she was unwell, or either herself or Grandmother calling ESTEP.

2.103 On 20 July 2018 Grandmother took Mother to A&E at Southend Hospital as she was experiencing a relapse of psychosis with similar symptoms as previously. She was seen by the Mental Health Liaison Team and following the                    contact it was advised that they request that the GP restarted the antipsychotic medication.

3.5  Mother was known to be at risk of relapsing [note that withdrawal effects are always called “relapse” by prescribers who are either unaware or don’t care that these withdrawal effects are flagged in the          drugs’ monographs as “discontiuation effects”.  They are not relapse, they are drug effects. The same monographs make it clear that”antipsychotics” cause psychosis in some while taking them,              not only upon discontinuation  – SSRI Ed]  if she stopped her medication, yet there was a plan to reduce and possibly stop this, based on her  dislike  of taking antipsychotics. The team did not explore her reluctance in any                depth, nor try to introduce other medication with a different side effect profile.